Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 213, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 30, 2024, 4:41 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2024, 4:41 PM CDT (21:41 UTC)
- Expired
- Aug 30, 2024, 5:00 PM CDT
- In force
- 19 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Christian County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 57 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:00 PM CDT, 2 hours 41 minutes earlier. Its key messages:
- Marginal risk (level 1 out of 5) for severe weather this afternoon into evening. Storms with damaging wind gusts, large hail, and heavy rainfall are possible from 3pm-9pm this evening ahead of a cold front mainly east of the Illinois River.
- A cold frontal passage overnight tonight into the day tomorrow will bring cooler, drier air to central and southeastern IL. Allowing the highs to drop into the upper 70s to low 80s for the holiday weekend and into the new week.
- Dry weather will settle in for the extended forecast period.
Area forecast discussion, Aug 30, 2:00 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 200 PM CDT Fri Aug 30 2024 .KEY MESSAGES... - Marginal risk (level 1 out of 5) for severe weather this afternoon into evening. Storms with damaging wind gusts, large hail, and heavy rainfall are possible from 3pm-9pm this evening ahead of a cold front mainly east of the Illinois River. - A cold frontal passage overnight tonight into the day tomorrow will bring cooler, drier air to central and southeastern IL. Allowing the highs to drop into the upper 70s to low 80s for the holiday weekend and into the new week. - Dry weather will settle in for the extended forecast period. && .DISCUSSION... Issued at 200 PM CDT Fri Aug 30 2024 Today a cold front will begin to move through the CWA from the NW to the SE. Currently, it is located off to the NW over central WI and eastern IA. Behind it, cooler and drier air will seep into our forecast area. Ahead of it, hot, humid air continues to fester, feeding the heat indices and the marginal severe risk that is in place for this afternoon. After the cold front makes its slow exit, we will see peak into fall. Highs in the low to mid 80s (with Monday dropping into the upper 70s) and dry weather for the majority of the week. Some low chances (10-15%) for showers come up late in the week. The CPC has a 35-50% chance of below normal temperatures and precipitation for the next 2 weeks. The entire month of September is outlooked to be leaning above normal temperatures and equal chances of below/above normal for precipitation. Now... To dig into the fun weather for today. Heat indices once again get up into the upper 90s near 100 this afternoon for areas east of the Illinois River. Areas west of the river will be cooler, as long as the cold front enters our NW as it is expected to. The cold front looks to make into our NW by early afternoon (~18z) and exits our SE counties by mid afternoon tomorrow (18-21z Saturday). As it passes, strong to severe thunderstorms will develop ahead of it, with damaging wind gusts and large hail as the main threats. Main timing for that would be 3pm to 9pm, but some isolated showers/storms could pop up just before or just after that timeframe. The shear ahead of the front isn't great, only 15-25 knots of 0-6km shear. Initially storms may be slightly elevated but become surface based by late afternoon (~21z). MUCAPE values of 2000-2500 J/kg and SBCAPE values nearing 3000 J/kg will allow for the storms to develop. However, with the weak wind shear in place, the storms won't be long lived. The largest risk comes with the collapse of the storms, pushing out strong wind gusts near 60 mph. Large hail may be hard to achieve, especially if the storms can't get tall enough and if there is substantial melting as they fall to the surface in the very hot air. Another risk with these storms will be the heavy rainfall. They have the potential to be associated with torrential rainfall, posing a localized flooding risk. The PWATs today are 1.9-2 inches. The storm motions look to be relatively slow, moving at 20-25 knots to the NE as the cold front pushes everything in an overall eastern direction. Some CAMs (HRRR, NAMNest) are showing a training aspect to the system. That mixed with the slow storm motions will allow storms to linger over the same locations longer. Copple && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1242 PM CDT Fri Aug 30 2024 The 18z TAFs are a bit complex today. A cold front will move through this afternoon and overnight. PIA will be on the northern edge of the precipitation and area of low cloud decks over night. Ahead of the front, storms will move through central Illinois, affect most, if not all, TAF sites. Overall the storms/showers should be out of the area by 06z. Along the front, a region of MVFR cloud decks will affect all but PIA early tomorrow morning. Heights should rise quickly after the front has finished passing. Behind the front, a wind shift from westerly to northerly is expected. Copple && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 30, 3:11 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 311 PM CDT Fri Aug 30 2024 ILZ027>030-036-040-311100- Knox-Stark-Peoria-Marshall-Fulton-Schuyler- 311 PM CDT Fri Aug 30 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. A few thunderstorms are possible into early evening. While the severe weather threat is low, isolated wind gusts of 50 to 60 mph can't be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ031-037-038-041>057-061-311100- Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign- Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie- Douglas-Coles-Edgar-Shelby- 311 PM CDT Fri Aug 30 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected through this evening. While widespread severe weather is not expected, a few storms may contain wind gusts around 60 mph and isolated hail to one inch diameter. Ahead of the storms, the heat index will top out around 100 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed until around 9 pm. Expected storm motion is toward the northeast around 20 mph. ILZ062-063-066>068-071>073-311100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 311 PM CDT Fri Aug 30 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. The heat index will top out around 100 degrees this afternoon. A few thunderstorms are possible this afternoon, with a better chance during the evening. While widespread severe weather is not expected, these storms may contain wind gusts around 60 mph and isolated hail to one inch diameter. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered storms will linger into Saturday, though severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 to 9 pm. Expected storm motion is toward the northeast around 20 mph. 37
In the hours before
Local storm report, Aug 30, 3:10 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
310 PM CDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM Tstm Wnd Dmg Winchester 39.63N 90.46W
08/30/2024 Scott IL Emergency Mngr
Trees and tree branches blown down.
0304 PM Hail Winchester 39.63N 90.46W
08/30/2024 M0.88 Inch Scott IL Emergency Mngr
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 2:56 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 34 min |
| Aug 30, 4:33 PM CDT | Flash Flood Warning | ILX | Sangamon | 4 hr |
| Aug 30, 4:59 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon | 31 min |
| Aug 30, 5:30 PM CDT | Special Weather Statement | ILX | Macon | 15 min |
| Aug 30, 5:41 PM CDT | Flash Flood Warning | ILX | Macon | 2 hr |
| Aug 30, 5:58 PM CDT | Special Weather Statement | ILX | Champaign, Piatt | 32 min |
| Aug 30, 6:12 PM CDT | Flash Flood Warning | ILX | Piatt | 3 hr |
| Aug 30, 6:38 PM CDT | Flash Flood Warning | ILX | Champaign | 3 hr |
| Aug 30, 6:50 PM CDT | Special Weather Statement | ILX | Champaign, Vermilion | 25 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.